Blizzard, Traverse
- When
- December 31, 11:30 AM CST to 6:00 PM CST
- Where
- Traverse forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 45.772, -96.472 (the zone’s center; the record gives no point)
An Alberta Clipper and Arctic cold front brought 3 to 6 inches of snow to west central Minnesota from December 30th into the 31st. Strong north winds of 30 to 45 mph came in on the 31st bringing blizzard conditions to the region from late in the morning into the afternoon hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An Alberta Clipper and Arctic cold front brought 3 to 6 inches of snow to west central Minnesota from December 30th into the 31st. Strong north winds of 30 to 45 mph came in on the 31st bringing blizzard conditions to the region from late in the morning into the afternoon hours. Travel was significantly disrupted or halted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 31, 11:29 AM CST, 1 minute earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1129 AM CST Mon Dec 31 2018
.UPDATE...
Issued at 1125 AM CST Mon Dec 31 2018
See updated aviation discussion below.
UPDATE Issued at 1029 AM CST Mon Dec 31 2018
Snow and strong winds continue across mainly the southern and
eastern portions of the CWA this morning. Conditions have improved
across the northwest, therefore have removed Corson, Dewey,
Campbell and Walworth counties from the Winter Weather Advisory.
All other headlines remain in place.
&&
.SHORT TERM...(Today and Tonight)
Issued at 212 AM CST Mon Dec 31 2018
Main concerns for today, of course, are snow/blowing snow/winds.
Pressure bubble is finally starting to make some headway south and
should continue to push main baroclinic zone south in the process.
However, accumulating snow looks to continue across the CWA through
at least the morning hours today before finally shifting off to the
south of the forecast area. The highest snow amounts look like
they'll occur over the Sisseton Hills/Coteau region, where around 6
or so inches total looks possible. The latest HREF/HRRR support this
idea. Given limited coverage of 6 inch + amounts, will maintain
advisory and not upgrade. That said, still feel near blizzard
conditions are possible across the region yet this morning with
winds occasionally gusting to near 40 mph. Currently the greatest
pressure rises are forecast to slide through the western CWA and
this may be where winds end of the strongest through the morning
hours. Nonetheless will have to keep an eye on the wind and vsbys in
case an upgraded is needed due to worsening conditions. Highs today
should not be much higher than the morning lows.
For tonight pcpn will end and there should be some clearing although
perhaps not completely clear. With arctic air in place, and
slackening winds, it should be cold, with some areas able to reach
20 below by morning. Wind chills will continue to be an issue so
that advisory will be allowed to continue.
.LONG TERM...(Tuesday through Sunday)
Issued at 212 AM CST Mon Dec 31 2018
We open the period with surface high pressure overhead, moving
slowly east and parts of the western CWA already under southerly
return flow. We have a widespread snowpack, so temperature recovery
will be much delayed and blended guidance temperatures
Tuesday/Tuesday night are appropriate given 925mb temperatures
initially starting at -20C. This layers temperature does gradually
warm with westerly flow at 925mb, -10 to -8C by Tuesday night but
given the starting point (readings at the surface well below zero in
spots) readings will probably fall at least a handful of degrees
overnight. Favorable mixing conditions continue into Wednesday and
Thursday with westerly flow in the low levels, with 925mb
temperatures above freezing. I would anticipate some feedback from
our snow-pack, limiting temperature recovery despite favorable
mixing, and wouldn't be surprised if we have to deal with some
fog/low stratus given its a modified Pacific airmass moving into the
region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1125 AM CST Mon Dec 31 2018
Strong winds will continue across much of the area into at least
the late afternoon hours, along with falling snow over much of the
southern and eastern part of the area. IFR/MVFR cigs and vsbys
will be common with the falling and blowing snow over all but the
far northwestern part of the CWA. The precipitation looks to come
to an end this evening, and winds will also then gradually
diminish. By mid evening, the entire CWA will see VFR conditions,
which will then prevail through the end of the TAF period.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory from 6 PM CST /5 PM MST/ this evening to
noon CST /11 AM MST/ Tuesday for SDZ003>011-015>023-033>037-
045-048-051.
Blizzard Warning until 6 PM CST this evening for SDZ006>008-011-
018>023.
Winter Weather Advisory until 6 PM CST /5 PM MST/ this evening
for SDZ005-010-016-017-033>037-045-048-051.
MN...Wind Chill Advisory from 6 PM this evening to noon CST Tuesday
for MNZ039-046.
Blizzard Warning until 6 PM CST this evening for MNZ039-046.
&&
UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...Connelly
AVIATION...ParkinHazardous Weather Outlook National Weather Service Aberdeen SD 420 AM CST Mon Dec 31 2018 MNZ039-046-SDZ003>011-015>023-034>037-051-011030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Sully-Hughes-Hyde-Hand-Buffalo- 420 AM CST Mon Dec 31 2018 /320 AM MST Mon Dec 31 2018/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Snow and blowing snow this morning, with near blizzard conditions possible. Brutally cold wind chills expected later today and tonight. Wind chills as cold as 25 below to 35 below are expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ033-045-048-011030- Stanley-Jones-Lyman- 420 AM CST Mon Dec 31 2018 /320 AM MST Mon Dec 31 2018/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. Snow and blowing snow this morning, with near blizzard conditions possible. Brutally cold wind chills expected later today and tonight. Wind chills as cold as 25 below to 35 below are expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
947 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 12 N HIGHMORE 44.69N 99.44W
12/31/2018 M2.0 INCH HYDE SD COCORAHS
COCORAHS STATION, SD-HY-1, HIGHMORE 12.4 N.
&&
SDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
952 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM SNOW 3 NNW RAUVILLE 45.02N 97.10W
12/31/2018 M2.0 INCH CODINGTON SD COCORAHS
COCORAHS STATION, SD-CD-5, WATERTOWN 7.5
NNE.
&&
SDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1009 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 3 E WATERTOWN 44.91N 97.11W
12/31/2018 M1.3 INCH CODINGTON SD COCORAHS
COCORAHS STATION, SD-CD-8, WATERTOWN 2.7 E.
&&
SDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1013 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW WILMOT 45.41N 96.86W
12/31/2018 M4.6 INCH ROBERTS SD CO-OP OBSERVER
0.52 INCHES OF LIQUID WITH THE 4.6 INCHES OF
SNOW.
&&
SDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1121 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM SNOW MURDO 43.89N 100.71W
12/31/2018 M2.4 INCH JONES SD CO-OP OBSERVER
&&
SDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1122 AM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW COLUMBIA 45.61N 98.31W
12/31/2018 M2.0 INCH BROWN SD CO-OP OBSERVER
&&
SDThe national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798417, 798416.